Kava–Liver Disease Link Questioned
The evidence linking kava to liver damage is weak, according to Donald P. Waller, Ph.D., Professor of Pharmacology and Toxicology at the University of Illinois at Chicago. Dr. Waller was asked by the American Herbal Products Association and other trade associations of the dietary supplement industry to review the case reports compiled in Europe and the United States allegedly linking the use of kava to liver disease. According to Dr. Waller’s report, this herb may, indeed, be capable of harming the liver in rare cases, but doesn’t pose the general threat currently feared by the medical community.
After reviewing five adverse-event reports from the United States and 30 others provided by the Swiss and German authorities, Waller concluded that, in many of the cases, the development of liver problems could be explained by the concomitant use of alcohol or drugs that have the potential to damage the liver. For example, one woman developed hepatitis while taking kava for two to three months. However, shortly before the condition was diagnosed she went on an alcohol binge and treated her hangover symptoms with acetaminophen, a drug that can cause liver problems.
Waller also points out that many individuals underreport their alcohol consumption and deny the use of illegal drugs. Furthermore, many of the case reports lack important information, such as what prescription and over-the-counter medications were also being used, and whether the individual had a history of hepatitis or exposure to occupational chemicals, pesticides, household products, or certain toxic hair care products. Therefore, even in most of the cases where there is no obvious alternative explanation, it is premature to conclude that kava was the cause of the problem.
Waller acknowledged that there were a few cases in which liver disease may have been directly associated with the use of kava. However, those cases appear to have been hypersensitivity reactions, rather than a toxic effect of the herb. Hypersensitivity reactions that damage the liver are rare events that can occur in susceptible individuals after the ingestion of foods or medications that are otherwise nontoxic to the liver. These reactions, also called "idiosyncratic" responses, are not predictable and do not generally correlate with the amount consumed or the duration of use. The rare occurrence of such reactions does not necessarily indicate that the implicated substance poses a risk to the general population.
To be on the safe side, Waller suggested that individuals should not take kava if they have liver disease, consume large amounts of alcohol, or are taking medications that can damage the liver.
Alan R. Gaby, MD, an expert in nutritional therapies, served as a member of the Ad-Hoc Advisory Panel of the National Institutes of Health Office of Alternative Medicine. He is the Medical Editor for Clinical Essentials Alert, is the author of Preventing and Reversing Osteoporosis (Prima, 1994), and co-author of The Natural Pharmacy, 2nd Edition (Healthnotes, Prima, 1999), the A–Z Guide to Drug-Herb-Vitamin Interactions (Healthnotes, Prima, 1999), Clinical Essentials Volume 1 and 2 (Healthnotes, 2000), and The Patient’s Book of Natural Healing (Prima, 1999). Currently he is the Endowed Professor of Nutrition at Bastyr University of Natural Health Sciences, Kenmore, WA.
Copyright © 2002 Healthnotes, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.